In the world of medicine, the old conundrum which comes first, the chicken or the egg? has transformed into: which comes first, the disease or the medication? This is most apparent in AIDS diagnosis where the confusion concerns what HIV actually causes and whether the diseases considered to be part of the syndrome come before or as a result of the medication prescribed.
The drugs used to treat people who are HIV positive are probably some of the most toxic in use. They include DNA chainterminator drugs, originally designed for cancer chemotherapy, such as AZT, ddl, ddC, an untold number of broad spectrum antibiotics such as Septrin, and numerous anti fungals like fluconazole and ketoconazole.The reasoning behind this onslaught of toxic treatment is the much held but completely unproven belief that HIV and HIV alone is the primary cause of AIDS. In order to increase the lifespan of an infected person, it is believed that the human immunodeficiency virus must be blasted out of the cells of the unfortunate host, using cytotoxic agents. The fact that not one single person with an AIDS diagnosis has been saved by this method appears to have escaped attention.
The majority of people taking drugs like AZT, ddl and ddC are persuaded by their clinicians to do so either because they have exhibited a particular T-cell count or because they have supposedly succumbed to one or other of the diseases classified as belonging to AIDS. These include diseases such as tuberculosis, cytomegalovirus (CMV), pneumocystis carinii pneumonia (PCP), toxoplasmosis and Karposi's sarcoma, which in fact infect far greater numbers of people worldwide who are not HIV positive.
PCP, the most feared of these opportunistic infections, is usually successfully treated with antibiotics in acute cases. However, the tendency is to continue giving the patient antibiotics as a prophylaxis (just incase measure) against future attacks or to asymptomatic HIV patients to avoid an initial attack.
In people with HIV antibodies the state of their health is measured by the number of T-cells present per ml of blood; 200 is considered a level at which the patient is at risk from the opportunistic infections associated with AIDS. Although no direct correlation has ever been demonstrated, people are pressured into starting AZT and similar drugs on the basis of T-count alone, even though their health frequently is excellent.
Septrin, the drug of choice for prophylaxis, is normally advised when T-cell counts reach the magic threshold of 200. However, Septrin is itself extremely toxic if taken for any length of time, even at low dosage (see Drug of the Month, p 7).
Many of its side effects are similar to the list of symptoms doctors expect to see in people with HIV infection. These include anemia (caused by the drug's interference with body's use of folic acid), loss of appetite and consequent weight loss, nausea, vomiting, diarrhea, numbness, and pins and needles in the arms and legs, convulsions, systemic lupus erythematosus and meningitis.
Even the milder symptoms are pretty awful, including: skin rashes, conjunctivitis, nettle rash, drug fever and chills, serum sickness symptoms (fever, swollen glands, painful joints), inflammation of the arteries, and ulcers of the eyes, mouth and urethra.
In medical literature, PCP has always been recognized as a disease of immune damage most frequently brought about by malnutrition or nutrient malabsorption (which are side effects of Septrin), but it has also become recognized over the past 20 to 30 years as a complication associated with cancer chemotherapy, like AZT.
When patients report these side effects to their doctor they are more than likely to be told that what they are experiencing is a result of HIV infection. The patient is then put on another form of medication to deal with what are mainly drug side effects.
One of the most disturbing aspects of these forms of medication is their ability to destroy essential micronutrients in the body and their toxic effect on bowel flora. AZT, for instance, is known to completely destroy E coli in the gut (Physicians Desk Reference 1992). One of the most frequent responses following the use of the drug is an overgrowth of candida albicans, which in turn leads to nutrient malabsorption, yet another supposed symptom of HIV infection.
The ability of doctors to make their patient's symptoms fit the facts as they understand them is amply demonstrated by the reactions of doctors to patients exhibiting all the symptoms of diseases against which they have been vaccinated. The practitioner's belief in the power of vaccination is so overwhelming that even though the diagnosis is inescapable, the doctor will go to enormous lengths, even to the point of invention, to explain away the illness.
HIV blindness, as I call it, works in a similar way. Doctors are so convinced that all the symptoms they observe in their HIV positive patients are related to HIV infection that they are unable or unwilling to examine the possibility that what they are actually observing is being caused by the very drugs they are prescribing.
Their only perceived recourse is to prescribe further medication with the added danger of even more severe side effects. The result is a toxic avalanche which completely overwhelms the ability of even a moderately damaged immune system to protect the host or to recover its function in the long term.
The outcome is death; the cause, the certificate reads, AIDS.